Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Birmingham, AL

January 22, 20174 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2017, 11:57 AM CST for 4 counties in Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2017, 11:57 AM CST (17:57 UTC)
Expired
Jan 22, 2017, 1:00 PM CST
In force
63 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Autauga County, AL, Chilton County, AL, Dallas County, AL, Lowndes County, AL

The radar

The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 12:38 PM CSTTSTM WND DMG3 Wnw Manack, ALNUMEROUS TREES UPROOTED. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 11:47 AM CSTTornado Watch PDSSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS54 KBMX 221757
SVRBMX
ALC001-021-047-085-221900-
/O.NEW.KBMX.SV.W.0018.170122T1757Z-170122T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1157 AM CST SUN JAN 22 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Chilton County in Alabama...
  Lowndes County in south central Alabama...
  Autauga County in Alabama...
  Eastern Dallas County in south central Alabama...

* Until 100 PM CST

* At 1156 AM CST, severe thunderstorms were located along a line
  extending from near Parnell to Mulberry to near Tyler to 12 miles
  south of Gordonville to 7 miles northwest of I65 And Al 106, moving
  northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Prattville, Selma, Millbrook, Clanton, Valley Grande, Jemison, Fort
  Deposit, Mosses, Hayneville, Selmont-West Selmont, Thorsby,
  Deatsville, Autaugaville, White Hall, Maplesville, Gordonville,
  Billingsley, Lowndesboro, Benton and Memorial Stadium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3205 8686 3205 8704 3226 8713 3265 8702
      3307 8673 3307 8661 3306 8662 3302 8652
      3293 8651 3286 8645 3282 8646 3275 8638
      3275 8641 3241 8641 3241 8646 3234 8650
      3228 8648 3224 8641 3196 8640 3196 8686
TIME...MOT...LOC 1756Z 211DEG 50KT 3273 8688 3245 8681 3226 8689 3199
8680 3170 8690

HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS
1 follow-up statement
631 
WWUS54 KBMX 221824 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1224 PM CST SUN JAN 22 2017

ALC047-221833-
/O.CAN.KBMX.SV.W.0018.000000T0000Z-170122T1900Z/
Dallas AL-
1224 PM CST SUN JAN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DALLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled. The severe
thunderstorm warning remains in effect for portions of Lowndes,
Autauga, and Chilton Counties.

A tornado watch remains in effect until 700 PM CST for south central,
east central Alabama.

LAT...LON 3222 8688 3223 8681 3227 8686 3233 8685
      3235 8681 3248 8688 3264 8685 3300 8669
      3307 8661 3302 8652 3282 8646 3275 8638
      3275 8641 3241 8641 3241 8646 3234 8650
      3228 8648 3224 8641 3196 8641 3196 8660
TIME...MOT...LOC 1823Z 211DEG 50KT 3299 8669 3271 8662 3252 8670 3225
8661 3196 8671

$$

ALC001-021-085-221900-
/O.CON.KBMX.SV.W.0018.000000T0000Z-170122T1900Z/
Chilton AL-Lowndes AL-Autauga AL-
1224 PM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST
FOR CENTRAL CHILTON...LOWNDES AND AUTAUGA COUNTIES...

At 1223 PM CST, severe thunderstorms were located along a line
extending from near Jemison to 6 miles southeast of Pooles Crossroads
to near Vida Junction to Lowndesboro to 7 miles west of Lowndes
County Airport, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Prattville, Millbrook, Clanton, Fort Deposit, Mosses, Hayneville,
Thorsby, Deatsville, Autaugaville, White Hall, Gordonville,
Billingsley, Lowndesboro, Benton, Logan, Pooles Crossroads, Vida
Junction, Lowndes County Airport, Verbena and Mitchell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 700 PM CST for south central,
east central Alabama.

LAT...LON 3222 8688 3223 8681 3227 8686 3233 8685
      3235 8681 3248 8688 3264 8685 3300 8669
      3307 8661 3302 8652 3282 8646 3275 8638
      3275 8641 3241 8641 3241 8646 3234 8650
      3228 8648 3224 8641 3196 8641 3196 8660
TIME...MOT...LOC 1823Z 211DEG 50KT 3299 8669 3271 8662 3252 8670 3225
8661 3196 8671

HAIL...1.00IN
WIND...60MPH
 
$$

Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:20 AM CST, 37 minutes earlier.

Area forecast discussion, Jan 22, 11:20 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1120 AM CST Sun Jan 22 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Another round of showers and thunderstorms today as an upper low
over Texas tracks eastward across Alabama this evening. The closed
upper low will deepen and trigger a surface low development across
south Alabama later this morning. This surface low will also
deepen as it tracks northeast across east Alabama. The track of
the surface low is very critical to determining the highest
tornado threat area. The southeast counties, mainly along and
south of I-85 still look like the prime area for tornado
formation today, and have elevated this area in our threat area
graphics. The surface low will track quickly northeast and the
severe threat will end fairly quickly once the surface low crosses
over into Georgia, sometime around 3 pm. This is a very dynamic
system and widespread showers and elevated thunderstorms expected
on the north and west side of the upper low. Temperatures near the
center of the 500mb upper low will be near -25 celsius, and steep
lapse rates could produce some large hail across the southeast
counties in the more vigorous convection, with small hail as far
north as I-20.

Cooler and more stable air will overspread all of central Alabama
this evening. Scattered to numerous showers will continue across
central Alabama tonight as the upper low center moves across the
area. A very tight surface pressure gradient will develop later
tonight as the surface low deepens and moves east of Alabama.
Sustained west to northwest winds of 15 to 25 mph will likely
develop after midnight and last through Monday morning, and a wind
advisory may be issued later today. Monday will be a very chilly
day with brisk northwest winds and lingering clouds. Skies will
gradually clear from west to east Monday afternoon, and there may
be some lingering showers across east Alabama Monday morning.

Mostly clear and dry Monday night and Tuesday. A weak front will
pass through the area Wednesday and Wednesday night and bring some
scattered showers. Drier and slightly cooler conditions Thursday
through Saturday.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

Today will be another difficult day to forecast for aviation. A
strong low pressure system will be moving through Central AL
today with storms and rain building along the warm front as it
lifts northward through the afternoon. Hi-Res models have not been
handling the timing overly well this morning, trying to move the
warm front and rain/storms through quicker than is actually
occurring. Therefore, have slowed the progress of TSRA and RA in
the terminal forecasts. Storms have begun moving into the TOI and
MGM areas around 17z, and should progress northward during the
afternoon, impacting all TAF sites by late afternoon. Behind the
warm front and low pressure system, winds will become
northwesterly as light rain showers will persist through midnight
for Central AL. Behind the rain shield, gusty northwesterly winds
will be likely. Have issued a Wind Advisory for all of Central AL
from midnight tonight through 6:00pm Monday. Sustained winds
15-20kts with gusts up to 30-35kts possible.

25/Owen

&&

.FIRE WEATHER...

Another round of showers and thunderstorms today, with heavy
rainfall at times. Much cooler and breezy tonight with showers
likely. Rain free conditions Monday and Tuesday. No fire weather
concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  48  53  35  59 /  80  80  30   0   0
Anniston    64  50  55  37  60 /  80  80  30   0   0
Birmingham  64  49  56  36  61 /  80  80  20   0   0
Tuscaloosa  63  49  56  37  63 /  80  70  10   0   0
Calera      63  49  56  38  62 /  80  70  10   0   0
Auburn      64  51  57  40  61 /  70  60  20   0   0
Montgomery  66  51  60  39  64 /  70  50  10   0   0
Troy        68  50  59  39  64 /  70  50  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from midnight tonight to 6 PM CST Monday for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 22, 6:32 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 AM CST SUN JAN 22 2017

ALZ011>015-017>050-231545-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
632 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE TODAY ACROSS AREAS SOUTH OF I-20 FROM
10 AM THROUGH 3 PM. THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS,
LARGE HAIL, AND TORNADOES. THE HIGHEST TORNADO THREAT AREA IS
ALONG AND SOUTH OF I-85. HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING OF URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NEEDED TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:21 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby19 min
Jan 21, 10:55 PM CSTSevere Thunderstorm WarningBMXLowndes21 min
Jan 21, 11:05 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens40 min
Jan 21, 11:29 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 21, 11:42 PM CSTAreal Flood AdvisoryBMXPickens3 hr
Jan 21, 11:56 PM CSTSevere Thunderstorm WarningBMXTuscaloosa52 min
Jan 22, 12:27 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Perry22 min
Jan 22, 12:41 AM CSTAreal Flood AdvisoryBMXFayette, Pickens, Tuscaloosa, Walker3 hr
Jan 22, 1:04 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby41 min
Jan 22, 1:17 AM CSTSevere Thunderstorm WarningBMXSt. Clair39 min
Jan 22, 1:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson38 min
Jan 22, 1:31 AM CSTSevere Thunderstorm WarningBMXEtowah40 min
Jan 22, 9:06 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Jan 22, 12:04 PM CSTTornado WarningBMXAutauga20 min
Jan 22, 12:32 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Montgomery58 min
Jan 22, 12:56 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Pike64 min
Jan 22, 1:02 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby3 hr
Jan 22, 1:08 PM CSTTornado WarningBMXBullock19 min
Jan 22, 1:24 PM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, St. Clair, Shelby3 hr
Jan 22, 1:24 PM CSTTornado WarningBMXMacon19 min
Jan 22, 1:41 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Randolph, Tallapoosa64 min
Jan 22, 1:48 PM CSTTornado WarningBMXLee27 min
Jan 22, 5:38 PM CSTSpecial Weather StatementBMXGreene, Hale, Marengo, Perry37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.